Alert archive / Nebraska / Special Weather Statements in 2018

Special Weather Statement, NWS Hastings, NE

June 23, 2018Howard County, Nebraska

NWS Hastings, NE issued this special weather statement at Jun 23, 2018, 8:21 PM CDT for Howard County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2018, 8:21 PM CDT (01:21 UTC)
Expired
Jun 23, 2018, 9:00 PM CDT
In force
39 min
Issued by
NWS Hastings, NE

County Howard County, NE

The radar

The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 858 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
858 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2367 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

167 
WWUS83 KGID 240121
SPSGID

Special Weather Statement
National Weather Service Hastings NE
821 PM CDT SAT JUN 23 2018
 
NEZ039-040-046-047-240200-
Valley NE-Howard NE-Greeley NE-Sherman NE-
821 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY...
SOUTHEASTERN VALLEY...NORTHEASTERN SHERMAN AND NORTHWESTERN HOWARD
COUNTIES UNTIL 900 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherman Reservoir Dam, or 16 miles south of Ord, moving east at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
St. Paul, Scotia, Wolbach, Elba, Farwell, Cotesfield and Sherman
Reservoir Dam.

LAT...LON 4131 9894 4149 9887 4143 9837 4117 9846
TIME...MOT...LOC 0121Z 285DEG 17KT 4138 9881 

$$

Billings Wright

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this special weather statement went out at Jun 23, 6:25 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 23, 6:25 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
625 PM CDT Sat Jun 23 2018

.SHORT TERM...(This evening through Sunday)
Issued at 314 PM CDT Sat Jun 23 2018

This appears to be an active period especially on Sunday, but
forecast models are all over the place with their solutions
limiting confidence.

This evening...Radar at 315 PM was already indicating developing
thunderstorms just northeast of our forecast area and southwest of
our forecast area. Can not rule out southwestern storms making it
into our southwestern zones over the next few hours or additional
development across our northeast later this evening. There is
sufficient shear and instability for any of these to become
marginally severe. These initial storms are generally diurnally
driven and should begin to weaken after sunset.

Tonight...We see several forecast models generating thunderstorms
as we near dawn thanks to the approaching upper trough and strong
low level jet. However, there has been rather significant
inconsistency with where these thunderstorms will develop. Many of
the 12Z mesoscale models like the NAM and variations of the WRF
wanted to generate a large thunderstorm complex over our forecast
area as we near dawn and especially into Sunday morning. However,
the 18Z NAM totally backed off of this idea and is much drier for
our area Sunday morning although the synoptic features are still
similar. The ECMWF has been the most consistent and will generally
follow the ECMWF with this forecast. Therefore, may start to see
strong thunderstorm development to the west of our forecast area,
which could move into our western areas as we near dawn.

Sunday...As mentioned above we will generally be going with the
ECMWF which has been the most consistent. This is a day we
certainly need to watch out for strong to severe thunderstorms
across the area. We could even be seeing severe thunderstorms
during the morning hours, which is fairly rare, but is possible in
this case given the elevated instability, strong wind shear, and
timing of the upper level trough. Some models show an evolution
into an MCS/QLCS with bowing line segments resulting in the
possibility of severe winds and maybe even tornadoes. Large hail
and flash flooding are also a possibility and we may need a flash
flood watch across some of our southern counties, primarily
Kansas counties, but there is just too much uncertainty in where
things will develop to issue a flash flood watch at this point in
time.

.LONG TERM...(Sunday night through Saturday)
Issued at 314 PM CDT Sat Jun 23 2018

Sunday Night...
Thunderstorms should be exiting to our southeast
Sunday night, but we could still see a few storms in our eastern
areas during the evening hours.

Monday...There have been some questions regarding the speed at
which this trough tracks across the plains. Recent model runs
continue to move the upper system through faster and thus have the
sfc front well east of our forecast area by Monday afternoon.
However, we could still see some general thunderstorms from
afternoon heating with the 500mb low in close proximity despite
the westerly sfc winds well behind the front, but not expecting
big precipitation amounts and any storms would probably be rather
isolated.

Tuesday through Friday...As we head towards the middle and end of
the work week we expect upper level ridging to develop across the
eastern United States with an upper trough over the Rockies.
This should allow heat to gradually build back into the region.
There may continue to be a few chances at thunderstorms, but
most of the upper energy will be over the Rockies and overall we
will probably start to trend a little drier. Heat index values
could be back around 100 by later in the week across southern
zones.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 622 PM CDT Sat Jun 23 2018

Timing thunderstorm activity will be a challenge. There is a
chance that there could be some thunder in the morning hours, but
the better chance will be during the afternoon. There could be
some later in the afternoon, but will have to watch that for later
times.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Wesely
LONG TERM...Wesely
AVIATION...JCB
Hazardous weather outlook, Jun 23, 11:32 AM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1132 AM CDT Sat Jun 23 2018

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
241645-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1132 AM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

There is a slight chance that an isolated thunderstorm or two
could occur this afternoon or early evening...northeast of a
Greeley, to Central City, to York line. If storms can develop,
hail up to the size of quarters will be the main threat...but
damaging winds near 60 mph could also occur.

Scattered thunderstorms are possible after midnight tonight, but
more likely as we near dawn...mainly west of an Alma, Kearney,
Greeley line. If thunderstorms occur...they could be severe with
hail up to the size of golf balls and damaging winds near 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms are likely on Sunday and may even favor
the morning and early afternoon hours. Some storms will be
severe with hail up to the size of tennis balls...damaging winds
near 70 mph...and a tornado or two possible. The greatest risk is
currently over north central Kansas. In addition...localized flash
flooding will be possible where thunderstorms persist.

There is a chance a few storms could linger into Monday into
Monday night...mainly over south central Nebraska. Although the
chance and coverage of storms will be considerably lower...an
isolated severe storm cannot be ruled out Monday afternoon and
evening.

There is also a slight chance for a couple of thunderstorms
Wednesday night through Thursday evening.

The Heat Index will rise to near 100 degrees over parts of the
area Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late tonight and as we approach
dawn on Sunday. However...spotter activation will be most likely
during the day on Sunday. In addition, if any storms can form
this afternoon...please relay reports of hail or wind damage to
the National Weather Service in Hastings.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Wesely

In the hours before

Special weather statement, Jun 23, 8:05 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Hastings NE
805 PM CDT SAT JUN 23 2018

NEZ048-063-064-240145-
Merrick NE-Hamilton NE-York NE-
805 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YORK...NORTHERN
HAMILTON AND SOUTHWESTERN MERRICK COUNTIES UNTIL 845 PM CDT...

At 804 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chapman, or 13 miles east of Grand Island, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Aurora, Hampton, Chapman, Phillips, Bradshaw and Marquette.

LAT...LON 4082 9772 4089 9823 4107 9820 4107 9783
      4105 9783 4105 9766
TIME...MOT...LOC 0104Z 275DEG 15KT 4098 9813

Billings Wright
Special weather statement, Jun 23, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Hastings NE
821 PM CDT SAT JUN 23 2018

NEZ039-040-046-047-240200-
Valley NE-Howard NE-Greeley NE-Sherman NE-
821 PM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREELEY...
SOUTHEASTERN VALLEY...NORTHEASTERN SHERMAN AND NORTHWESTERN HOWARD
COUNTIES UNTIL 900 PM CDT...

At 821 PM CDT, Doppler radar was tracking a strong thunderstorm near
Sherman Reservoir Dam, or 16 miles south of Ord, moving east at 20
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
St. Paul, Scotia, Wolbach, Elba, Farwell, Cotesfield and Sherman
Reservoir Dam.

LAT...LON 4131 9894 4149 9887 4143 9837 4117 9846
TIME...MOT...LOC 0121Z 285DEG 17KT 4138 9881

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:05 PM CDTSpecial Weather StatementGIDHamilton40 min
Jun 23, 8:28 PM CDTSpecial Weather StatementGIDGreeley47 min
Jun 23, 8:31 PM CDTSpecial Weather StatementGIDGosper44 min
Jun 23, 8:37 PM CDTSevere Thunderstorm WarningGIDDawson, Gosper, Phelps23 min
Jun 23, 8:50 PM CDTSpecial Weather StatementGIDNance40 min
Jun 23, 8:58 PM CDTSpecial Weather StatementGIDNance32 min
Jun 23, 9:16 PM CDTSevere Thunderstorm WarningGIDNance29 min
Jun 23, 9:46 PM CDTSpecial Weather StatementGIDSherman29 min
Jun 23, 9:48 PM CDTSpecial Weather StatementGIDBuffalo27 min
Jun 23, 10:01 PM CDTSevere Thunderstorm WarningGIDHoward44 min
Jun 23, 10:18 PM CDTSpecial Weather StatementGIDMerrick27 min
Jun 23, 10:23 PM CDTSevere Thunderstorm WarningGIDMerrick37 min
Jun 23, 10:42 PM CDTSpecial Weather StatementGIDMerrick48 min
Jun 23, 10:48 PM CDTSevere Thunderstorm WarningGIDHoward, Merrick28 min
Jun 23, 11:45 PM CDTSpecial Weather StatementGIDDawson, Gosper45 min
Jun 24, 12:34 AM CDTSpecial Weather StatementGIDGosper, Phelps56 min
Jun 24, 5:09 PM CDTSpecial Weather StatementGIDDawson51 min
Jun 24, 6:02 PM CDTSpecial Weather StatementGIDDawson43 min

Nearby

Special Weather Statements in Nebraska, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.